Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 6, 2021

NWS Flagstaff, AZ issued this special weather statement at Aug 6, 2021, 11:54 AM MST. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 11:54 AM MST (18:54 UTC)
Expired
Aug 6, 2021, 12:30 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Hail
0.25 in
Wind
40

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS85 KFGZ 061854
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
1154 AM MST Fri Aug 6 2021
 
AZZ013-016-061930-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
1154 AM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Navajo County
through 1230 PM MST...

At 1152 AM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 19 miles north of Show Low, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Taylor, Shumway and Snowflake. 

This includes the following highways...
 State Route 277 between mile markers 328 and 336.
 State Route 77 between mile markers 350 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3439 11037 3457 11012 3459 10994 3435 11005
TIME...MOT...LOC 1852Z 260DEG 10KT 3452 11006 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:12 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 6, 10:12 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1012 AM MST Fri Aug 6 2021

.SYNOPSIS...Warm and mostly dry weather will continue through the
weekend. Isolated showers and thunderstorms are possible each
day, mainly along the high terrain south of I-40. Slightly cooler,
more seasonable temperatures along with a gradual increase in
shower and thunderstorm activity is expected for next week.

&&

.UPDATE...Cumulus clouds are building over the White Mountains,
where the greatest precip chances are this afternoon. Expect
scattered storms over the White Mountains, with isolated storms
elsewhere. Isolated storms may develop as far west as the
Flagstaff area and the eastern half of Yavapai County. Gusty
southwest winds are still expected this afternoon, especially over
northwestern Arizona.

Minor grid updates were made to precip chances and winds. The
forecast message remains the same.

&&

.PREV DISCUSSION /218 AM MST/...Shortwave over northern
California/northern Nevada continues to move eastward into the
Intermountain West today. As this happens the ridge in place over
Arizona and much of the southwest begins to flatten. Pressure
gradient begins to tighten over Arizona, with strong southwest
winds developing this afternoon and evening as a result. With
700mb winds around 30-35 kts and sufficient mixing this
afternoon, a few strong gusts will be likely this afternoon mainly
over northwestern Arizona. While much of northern Arizona is
expected to remain dry during the day today, south/southwest flow
will allow for moisture over southern Arizona to surge northward
this afternoon. Much of this mornings hi-res guidance suggests
isolated showers and thunderstorms developing as as a result this
afternoon and into the evening. Greatest chances will likely be
over the high terrain along the Mogollon Rim and into eastern
Arizona.

Over the weekend, the shortwave trough moves into the Central
Plains and heights begin to rise over Arizona with more zonal
flow in place. Warm temperatures and mainly dry conditions are
expected to remain through the weekend with high pressure
remaining in control over the southwest. A few isolated showers
and thunderstorms may be possible on Saturday, with moisture
backing up against the Mogollon Rim. Thus, much of the activity is
expected to be limited to the Rim and south for the afternoon.

For the upcoming week, high pressure begins to setup over New
Mexico/west Texas. Flow begins to shift more southerly, allowing
for moisture over southern Arizona to surge northward once again.
Chances for afternoon showers and thunderstorms begin to gradually
increase through the upcoming week as a result. Slightly cooler,
more seasonable temperatures are also expected for at least the
first part of next week.

&&

.AVIATION...For the 18Z package...Isolated -TSRA between 18Z and
04Z, mainly south and east of a KPRC-KFLG-KRQE line. Scattered
-TSRA over the White Mountains. Brief MVFR conditions and strong,
 gusty winds will be possible in and around -TSRA. Otherwise, VFR
 conditions through 18z Saturday. Aviation discussion not updated
 for TAF amendments.

&&

.FIRE WEATHER...Mainly dry and warm conditions are expected today
and Saturday. Isolated showers and thunderstorms are expected mainly
in the high terrain south of I-40 each afternoon. Strong and gusty
southwest winds are expected this afternoon, becoming light from
the west on Saturday.

Sunday through Tuesday...Temperatures remain warm Sunday, then
begin to cool slightly for the start of the week. Chances for
afternoon showers and thunderstorms begin to increase Monday and
Tuesday. Primarily light westerly winds are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 6 PM MST this evening FOR AZZ006.

&&

PUBLIC...AT/Humphreys
AVIATION...AT
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 6, 11:54 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1154 AM MST Fri Aug 6 2021

AZZ013-016-061930-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
1154 AM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Navajo County
through 1230 PM MST...

At 1152 AM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 19 miles north of Show Low, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Taylor, Shumway and Snowflake.

This includes the following highways...
 State Route 277 between mile markers 328 and 336.
 State Route 77 between mile markers 350 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3439 11037 3457 11012 3459 10994 3435 11005
TIME...MOT...LOC 1852Z 260DEG 10KT 3452 11006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:26 PM MSTSevere Thunderstorm WarningFGZApache, Navajo30 min
Aug 6, 12:33 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Aug 6, 1:01 PM MSTSevere Thunderstorm WarningFGZNavajo44 min
Aug 6, 1:18 PM MSTAreal Flood AdvisoryFGZApache117 min
Aug 6, 1:48 PM MSTSpecial Weather StatementFGZ27 min
Aug 6, 2:25 PM MSTSpecial Weather StatementFGZ50 min
Aug 6, 2:32 PM MSTSpecial Weather StatementFGZApache43 min
Aug 6, 2:39 PM MSTSpecial Weather StatementFGZ36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.